Tinea Versicolor

The newer name for Tinea Versicolor is Pityriasis Versicolor.

It is caused by yeast organisms that often live on people’s skin without causing any problems. However, these yeasts can proliferate and alter the way the skin produces pigment, particularly in hot, moist conditions. This results in the patchy rash. This rash is often more obvious in the summer months. It is usually flat to the surrounding skin, and can be slightly scaly. On non-tanned skin it looks like fawn or pink patches, but looks paler after exposure to sunlight. It is not infectious. The patches are most common on the chest and back, but can become more widespread.

If you think you have this condition it is best to check with your doctor.

There are various treatment options, and they are all equally effective.

  1. Buy a bottle of Selsun shampoo.
  2. Lather neat shampoo into the patches after an evening bath and allow to dry.
  3. Next morning, wash it off.
  4. Repeat three times at weekly intervals.
The above treatment will cure you, but the colour changes in your skin may remain until your suntan has faded or you are exposed to more sunshine.

This treatment is messy and may irritate the skin.

OR
Buy a tube of Clotrimazole cream 1% (Canesten). Apply at night to affected areas for four weeks.

OR
Buy some Nizoral shampoo. Apply once daily for 5 days over affected area. (Avoid for 2 weeks following topical corticosteroid treatment).

Remember that although the treatment will get rid of the cause, the colour changes in your skin will only gradually go back to normal. There may not be any change until your skin has been exposed to sunlight. Remember to use a high factor sun block, especially in early summer.

This is a condition that can recur, and you may need to do more that one course of treatment.

Further information

This article published on
12 December 2005

Next review date 01/12/2013

Categorie(s)

Skin and hair

Areaof the body

Skin and hair

Male or female?
Both

 

 
  Home | Terms & conditions | Privacy policy | Site map
Owned and Managed by StudentHealth Ltd